Employee with Depression/ Anxiety

Jane Allain is a 30-year old female patient, who struggled with anxiety and depression since she was 15-years old.  She was referred to Personalized Prescribing by a disability manager.  The pharmacist scheduled a phone appointment with Jane to discuss her medication history.  The pharmacist discovered that Jane also has uncontrolled asthma and a heart condition (i.e. enlarged ventricles).

Jane informed the pharmacist that whenever she feels anxious, her heart condition worsens, and she begins experiencing dizziness and fainting spells. When Jane was on Citalopram for help with anxiety, the frequency of the fainting spells increased, so this medication was subsequently discontinued. Jane also tried Venlafaxine and experienced dizziness, nausea, sleep interruption and night sweats when the dose of the medication was increased. The physician thus decided to keep Jane on a low dose of Venlafaxine, though Jane continued to experience tension and anxiety.   Jane has also been using her rescue asthma inhaler >3 times/week due to shortness of breath.  Jane’s respiratory symptoms may also be affected by her smoking habit, though she has made several past quit attempts that have not been successful.

During her phone conversation with the patient, the pharmacist performed a pre-questionnaire with Jane to assess how Jane’s condition has affected her life and work productivity. The pharmacist discovered that the dizziness/fainting spells were the main cause of Jane’s lost time from work, as Jane otherwise had no problems meeting deadlines in the workplace.

After obtaining patient consent, the pharmacist ordered the pharmacogenetic test. The pharmacist combined the genetic findings with Jane’s medication history to provide practical recommendations. Jane was provided with a summary report, and the pharmacist called her to explain the recommendations. In her phone discussion with Jane, the pharmacist recommended the avoidance of high-risk medications that can affect the heart (i.e. Citalopram, Escitalopram, Venlafaxine, and Tricyclic Antidepressants). Jane became aware that she was particularly at risk of increased heart rate on these medications due to both her structural heart problem as well as one of her response genes. In addition, Jane was informed that she was a CYP2D6-intermediate metabolizer and thus has a reduced ability to break down Venlafaxine. This helped Jane understand why she was particularly susceptible to the dose-related side-effects of this medication. The pharmacist recommended alternatives that were not metabolized by CYP2D6, and that the patient was likely to respond well to according to additional genes tested.

One of these medications (Bupropion) was likely to increase Jane’s mood and help her quit smoking. Jane was also informed that her frequent use of the asthma inhaler (Ventolin) can increase her risk of side-effects (i.e. anxiety and heart palpitations). The pharmacist recommended additional therapy for asthma control (Flovent) to decrease inflammation in Jane’s lungs.  A copy of the summary report was faxed to Jane’s physician and the pharmacist shared the medication recommendations with Jane’s recovery facilitator to inform him that the test has been completed.

When the pharmacist called Jane for a follow-up discussion (a month later), Jane informed the pharmacist that the physician has discontinued the Venlafaxine and has started her on the Bupropion and Flovent inhaler. Jane experienced decreased anxiety and increased motivation and she was able to reduce the number of cigarettes that she smoked/day. Though Jane still experienced bouts of dizziness, she no longer had any fainting spells, and could function well at work. Jane was informed that the pharmacist is available at any time, if she needed more help with smoking cessation.